I firmly believe that by asking for help it resulted in my dads death

Discussion in 'After dementia — dealing with loss' started by Mylaineybug, Dec 4, 2015.

  1. Mylaineybug

    Mylaineybug Registered User

    Nov 29, 2015
    4
    Well I never dreamed that by registering on this site that I would be posting this! My 79 year old dad admitted himself into hospital after a breakup of his marriage of 60 years, yes he was suicidal and asking for help!!We were just starting to investigate EARLY onset dementia! We hadnt gotten very far into the process only the initial assessment of asking a few very generic questions like day, time, year, season etc. After admittance my father got quite aggravated and wanted to go home and we kept telling him that he had to stay because we needed results of a ct scan that was done but after a few more days went by he got even more angry and had to be put in 5 point retraints and this is when everything went to hell. I was there when this happened so I know what he was like, and it wasnt pretty but he was still making sense and he was very legible. The next day when we visited we couldnt believe what we seen. My dad was severely hallucinating and he was no longer coherent whatsoever and all though he walked into the hospital he could no longer walk and could barely stand. We firmly believe that it was the result of a Zyprexa injection that was given.When I got home I researched this medication and low and behold there was a huge warning not to be given to elderly dementia related patients due to the high risk of death due to heart related problems. To make a long story a bit shorter my dad is now GONE after 11 days in hospital. After many many many requests to see his doctor, my requests went unheard! I repeatedly kept telling them that the man that I was seeing was no longer my dad and wanted the meds gone or lowered in order to get a glimpse of my dad back. Oh I heard it all as to why my dad was the way he was so please these things are not what I want to hear again, I guess I just want to know if others have experienced anything similar. I firmly believe that it was easier for the hospital to dope my dad than to deal with him. There is so so much that I havent said but I think its enough to get the picture. My dad was declared medically stable and never had a heart condition. Acute Coronary Syndrome is the initial cause of death soon after this med was administered once again after my multiple requests not to give him this drug because I seen what it was doing to him. So So ANGRY and broken hearted.
     
  2. Sue J

    Sue J Registered User

    Dec 9, 2009
    8,042
    Mylaineybug,

    Welcome to TP am so, so sorry to read your post and for your loss and what you and your poor father have been through.:( Sorry not up to writing more but keep posting you will find support here.
    Best wishes
    Sue:)
     
  3. Mylaineybug

    Mylaineybug Registered User

    Nov 29, 2015
    4
    Sue

    thank you!!!
     
  4. loveahug

    loveahug Registered User

    Nov 28, 2012
    1,071
    Moved to Leicester
    Welcome to TP, I am so sorry to read your story, it's so distressing when someone's last days are not filled with peace, you must be so bewildered at all of this. Please stay strong to hunt down the answers to how it got to be so. Do take some time out to grieve.

    HUGE HUGE HUGS x
     
  5. witsend~1

    witsend~1 Registered User

    Jul 16, 2014
    31
    North Lincolnshire
    I am so so very sorry for your loss. I hope that you get the answers you are looking for. Big Hug x
     
  6. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,650
    North West
    I'm truly shocked by this as I imagine everyone who reads it will be. We know that nothing will reverse this tragedy but you deserve to have all your questions responded to in detail. On the face of it, a terrible and fatal error has been made.
     
  7. Scarlett123

    Scarlett123 Registered User

    Apr 30, 2013
    3,802
    Essex
    Stanley your words echo my own thoughts exactly. Mylaineybug, my thoughts and prayers are with you at such a distressing time for you. xxxx
     
  8. nita

    nita Registered User

    Dec 30, 2011
    1,797
    Female
    Essex
    As Stanley says, it does sound like a terrible case of negligence and incompetence. You are probably too upset now but later you should consider pursuing this so that you can get the answers you need.

    Are you in the US? (I noticed your use of language is different.) Here we have something based in hospitals called the Patient Liaison group. Is there an equivalent where you are? They could help you in the search for a resolution.
     
  9. Mylaineybug

    Mylaineybug Registered User

    Nov 29, 2015
    4
    No I am in Ontario, and I have talked with the Public Relations Office in the Hospital but your are correct in saying that it is too soon, I am still trying to wrap my head around what has happened, My dad should still be here!!! I realize that my dad was getting up there in age but what happened I firmly believe shouldnt have. Thank you everyone for listening!!!
     
  10. craftygirl

    craftygirl Registered User

    May 26, 2014
    3
    Portsmouth
    Mylaineybug

    I'm so angry and sad to read about your dad Mylaineybug. My thoughts and prayers are with you. If it was me, I'd use my anger to fight for justice which it appears you are. Good luck. Hugs.
     
  11. CCM2013

    CCM2013 Registered User

    Feb 7, 2013
    32
    London
    How frightening that something like that can happen, so sudden and without consultation. You must be so distressed and furious. I feel for you. 70 isn't old nowadays really is it. My prayers and thoughts are with you. X


    Sent from my iPhone using Talking Point
     
  12. Mylaineybug

    Mylaineybug Registered User

    Nov 29, 2015
    4
    Thank You craftygirl: I have replayed my dads 11 days in hospital over and over and over again in my mind and there is not a whole lot that is right. It makes me wonder that is it possible that we were just that unfortunate or is this something that happens over and over again and that we are so trusting in the medical field that we just accept everything they do with our loved ones. I worry that if I just sit back and do nothing that it is going to happen again and again to someone else and there will be no accountability. There were 2 meds that they were giving my dad Zyprexa and Haldol and neither one were approved for the use on elderly dementia related patients. Are these warnings just ignored or do they even know about them. All I know is that my multiple requests to remove these drugs went unheard and I believe ended my dads life.
     
  13. CollegeGirl

    CollegeGirl Registered User

    Jan 19, 2011
    9,535
    North East England
    I just don't know what to say, Mylaineybug. What a shocking thing to happen, my heart goes out to you. xx
     
  14. Dazmum

    Dazmum Registered User

    I feel the same Mylaineybug, what a dreadful situation. I agree with the others, in that you should get answers because a terrible mistake has been made. I'm so sorry for your loss xxx
     
  15. LadyA

    LadyA Registered User

    Oct 19, 2009
    13,510
    Ireland
    Mylaineybug, so sorry to hear your story. You do need to have your questions answered. Whatever caused your dad's death - you deserve to have your questions answered. The medications you mention, both anti psychotics, are not recommended for use in dementia patients - but in some cases anti psychotics are considered necessary, but should be used under very strict supervision, and the affects are supposed to be carefully monitored, as they can, as you said, have catastrophic side effects.
     
  16. mumsgone

    mumsgone Registered User

    Dec 23, 2015
    921
    completely understand

    dear mylaineybug i completely understand how you feel. my mum had vascular dementia and was still communicative and mobile, however due to her wanderings in the home and her restlessness and agitation the antidepresant she was on was doubled. I don't know the name of the medication all i know is that from then on she was basically asleep and incoherent. we insisted that the meds were stopped but sadly she never returned to us and died a week later. she would have been 81 on boxing day. I think there needs to be a much better understanding of the patient wherever they may be and much less reliance on drugs
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.